Hail, Johnson
- When
- April 9, 6:06 PM EST to 6:10 PM EST
- Where
- Johnson County, Trade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.350, -81.750
The public reported quarter-sized hail fell near Trade.
A frontal boundary across east Tennessee on the 9th triggered some thunderstorms. One of the storms produced quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A frontal boundary across east Tennessee on the 9th triggered some thunderstorms. One of the storms produced quarter-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 9, 6:00 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 700 PM EDT THU APR 9 2015 .AVIATION...ATMOSPHERE CAPPED OFF JUST ABOVE 700 MB THIS EVENING KEEPING CONVECTION LIMITED IN NATURE ACROSS THE VALLEY. OROGRAPHICS HAVE HELPED WITH SOME STORMS OVER EXTREME NORTHEAST TENNESSEE. WOULD EXPECT LITTLE IN THE WAY OF PRECIPITATION AGAIN THROUGH MUCH OF THE NIGHT AT THE TERMINALS WITH WARM LAYER HANGING AROUND FOR SEVERAL HOURS. HOWEVER...MODEL H THREE R'S SHOWS THE CONVECTIVE LINE WITH THE MAIN FRONTAL SYSTEM IMPACTING THE GREAT VALLEY AROUND 09-12Z SO MAINTAINED THE PREVAILING THUNDER GROUP FOR THIS PERIOD WITH SOME HEALTHY GUSTS OUT OF THE SOUTHWEST PRIOR TO AND DURING THE CONVECTIVE PERIOD WITH THE FRONT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 324 AM EDT THU APR 9 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 324 AM EDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND APPROACHING A COLD FRONT...AND COULD REACH INTO THE SOUTHERN APPALACHIAN REGION LATE TONIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN CONCERN BEING ISOLATED LARGE HAIL UP TO QUARTER SIZE...DAMAGING DOWNBURST WINDS...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY MORNING. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ALONG AND AHEAD OF THIS FRONTAL BOUNDARY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN THREATS BEING STRONG GUSTY WINDS...LARGE HAIL AND HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY FRIDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
527 PM EDT THU APR 9 2015
TNZ018-047-092215-
JOHNSON TN-SOUTHEAST CARTER TN-
527 PM EDT THU APR 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON AND EAST CENTRAL
CARTER COUNTIES UNTIL 615 PM EDT...
AT 526 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MOUNTAIN CITY...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...TRADE...ELK MILLS AND NEVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
3646 8171 3642 8172 3641 8174 3634 8171
3634 8175 3636 8179 3634 8184 3630 8191
3623 8196 3629 8204 3661 8167 3661 8165
TIME...MOT...LOC 2126Z 228DEG 26KT 3635 8181
DHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT THU APR 9 2015
TNZ018-047-092315-
JOHNSON TN-SOUTHEAST CARTER TN-
626 PM EDT THU APR 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARTER AND
EASTERN JOHNSON COUNTY UNTIL 715 PM EDT...
AT 624 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF HAMPTON...OR 15 MILES SOUTHWEST OF MOUNTAIN CITY...
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...TRADE...DOEVILLE AND NEVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3646 8171 3642 8172 3640 8174 3634 8171
3634 8175 3635 8178 3636 8179 3634 8185
3630 8191 3633 8209 3653 8171 3651 8170
3647 8170
TIME...MOT...LOC 2224Z 243DEG 23KT 3629 8196The Knoxville radar (KMRX), 149 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail. Local standard time, as filed.
The public reported quarter-sized hail fell near Trade.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566542.